Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 170, NWS St. Louis, MO

May 7, 2024Greene County, Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 5:03 AM CDT for Greene County, Macoupin County, Montgomery County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 5:03 AM CDT (10:03 UTC)
Expired
May 7, 2024, 5:45 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KLSX 071003
SVRLSX
ILC061-117-135-071045-
/O.NEW.KLSX.SV.W.0170.240507T1003Z-240507T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
503 AM CDT Tue May 7 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in southwestern Illinois...
  Northern Macoupin County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 545 AM CDT.

* At 502 AM CDT, a severe thunderstorm was located near Greenfield,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra,
  Athensville, Waggoner, Nilwood, Modesto, Chesterfield, Hettick,
  Standard City, and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3919 9015 3926 9015 3926 9017 3932 9016
      3947 9029 3952 9020 3952 8953 3942 8953
TIME...MOT...LOC 1002Z 236DEG 39KT 3932 9013 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
4 follow-up statements
078 
WWUS53 KLSX 071014
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
514 AM CDT Tue May 7 2024

ILC061-071023-
/O.CAN.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/
Greene IL-
514 AM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3919 9015 3952 9015 3952 8953 3942 8953
TIME...MOT...LOC 1013Z 236DEG 39KT 3939 8999 

$$

ILC117-135-071045-
/O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/
Macoupin IL-Montgomery IL-
514 AM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 513 AM CDT, a severe thunderstorm was located over Palmyra, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carlinville, Virden, Girard, White Oak, Farmersville, Palmyra,
Waggoner, Nilwood, Modesto, Chesterfield, Hettick, Standard City, and
Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9015 3952 9015 3952 8953 3942 8953
TIME...MOT...LOC 1013Z 236DEG 39KT 3939 8999 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
291 
WWUS53 KLSX 071024
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
524 AM CDT Tue May 7 2024

ILC117-135-071045-
/O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/
Macoupin IL-Montgomery IL-
524 AM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 524 AM CDT, a severe thunderstorm was located near Girard, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carlinville, Virden, Girard, White Oak, Farmersville, Waggoner,
Nilwood, Modesto, and Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 8998 3952 8998 3952 8953 3942 8953
TIME...MOT...LOC 1024Z 235DEG 38KT 3944 8987 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
287 
WWUS53 KLSX 071035
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
535 AM CDT Tue May 7 2024

ILC117-135-071045-
/O.CON.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/
Macoupin IL-Montgomery IL-
535 AM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 535 AM CDT, a severe thunderstorm was located over Girard, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Virden, Girard, White Oak, Farmersville, Waggoner, Nilwood, and
Standard City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3931 8982 3952 8986 3952 8953 3942 8953
TIME...MOT...LOC 1035Z 236DEG 38KT 3947 8976 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
490 
WWUS53 KLSX 071040
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
540 AM CDT Tue May 7 2024

ILC117-135-071050-
/O.EXP.KLSX.SV.W.0170.000000T0000Z-240507T1045Z/
Macoupin IL-Montgomery IL-
540 AM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 545 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Illinois.

&&

LAT...LON 3931 8982 3952 8986 3952 8953 3942 8953
TIME...MOT...LOC 1040Z 236DEG 39KT 3948 8974 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:22 AM CDT, 41 minutes earlier. Its key messages:

  • There is a chance for thunderstorms to redevelop late this morning and this afternoon over southeast Missouri and southwest Illinois. A few of these storms could be strong to severe.
  • A greater risk of severe thunderstorms will be on Wednesday when the strongest storms will be capable of producing a few strong tornadoes and very large hail.
Area forecast discussion, May 7, 4:22 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
422 AM CDT Tue May 7 2024

.KEY MESSAGES...

- There is a chance for thunderstorms to redevelop late this
  morning and this afternoon over southeast Missouri and
  southwest Illinois. A few of these storms could be strong to
  severe.

- A greater risk of severe thunderstorms will be on Wednesday when
  the strongest storms will be capable of producing a few strong
  tornadoes and very large hail.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 415 AM CDT Tue May 7 2024

Expect the QLCS to continue to move east across the CWA through 8
am.  Latest SPC mesoanalysis is showing MUCAPES on the order of 1000-
2000 J/kg with deep layer shear of 40 knots which will help to
maintain the strength of the line as it moves east across the area
the next few hours in the tornado watch.  The latest RAP is showing
a 50 knot low level jet becoming more veered with time which
supports a continued damaging wind/isolated brief tornado threat
until the line moves out of the CWA.

The RAP/NAM is showing MLCAPES climbing into the 2000-3000 J/kg
range over the southeastern half of the CWA late this morning and
afternoon ahead of the cold front with deep layer shear of 50 knots.
While overall coverage of thunderstorms will be limited by lack of
mid level ascent and convergence along the front, cannot rule out a
few strong to severe thunderstorms capable of producing large hail,
damaging winds and perhaps a brief tornado.

Tonight looks dry as a weak shortwave moves across the area before
an active day develops across the area on Wednesday.  The ridge will
move out of the area leaving a shortwave to approach the area late
in the day from the west.  This will bring a surface low and warm
front north into area north during the day.  There remains questions
on how far north this front will move and will thunderstorms that
develop early in the day affect how much instability is available
for storms to develop later in the day.  The current thinking is
that the front will be able to move as far north as I-70 with
MLCAPES between 2500-3500 J/kg to the south of the front and deep
layer shear of 50-70 knots.  This will be conducive for supercells
both along the warm front and the cold front and in the open warm
sector. Forecast soundings tomorrow afternoon are showing large
clockwise curvature in the low layers which will enhance the
potential for tornadoes including the potential for a few strong
ones. The front will move southeast of the area tomorrow evening.

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 415 AM CDT Tue May 7 2024

Global models are showing an active pattern continue into the the
weekend with additional chances for showers and thunderstorms.
Temperatures will cool down close to normal Thursday through
Saturday before climbing back above normal Sunday and Monday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024

Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 4:21 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
421 AM CDT Tue May 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
421 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible early this morning, and
again this afternoon and early evening. 60 mph wind gusts and a brief
tornado are the primary threats this morning. Storms this afternoon
and evening may produce large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected on Wednesday. Some of the storms could be
severe with large hail, damaging winds, and tornadoes.

There is a chance of thunderstorms again for parts of the area on
Friday night, Saturday, and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Carney

In the hours before

Local storm report, May 7, 5:02 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
502 AM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     Tornado          2 E Sullivan            38.22N 91.14W
05/07/2024                   Franklin           MO   Public

            Pictures sent in of considerable damage to
            business near Sullivan that occurred with a
            TDS.

&&

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:05 AM CDTSevere Thunderstorm WarningLSXMonroe40 min
May 7, 4:23 AM CDTTornado WarningLSXCalhoun37 min
May 7, 4:58 AM CDTSevere Thunderstorm WarningLSXRandolph47 min
May 7, 5:37 AM CDTSevere Thunderstorm WarningLSXRandolph15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.